Hail, Scott
- When
- May 27, 1:48 PM CST
- Where
- Scott County, 4.13 mi W of Le Claire
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -90.360
A trained spotter reported quarter sized hail.
Record heat and humidity sparked scattered thunderstorms in the afternoon and a few storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Record heat and humidity sparked scattered thunderstorms in the afternoon and a few storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 1:39 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 239 PM CDT Sun May 27 2018 .SYNOPSIS... Issued at 221 PM CDT Sun May 27 2018 At 2 PM CDT, another near record warm day with temperatures in the lower to middle 90s with isolated storms just starting to try to fire over eastern one half of the forecast area. Subsidence and lack of forcing supports any storms should be in the next few hours and ending as heating ends. Heat index values are in the mid and upper 90s with isolated values around 100F. Upstream energy and trends are showing lower dewpoints are moving in with another near record high day tomorrow but slightly lower dewpoints for Memorial Day. Remains of "Alberto" may affect area on Wednesday combined with next front. && .SHORT TERM...(This Evening through Monday) ISSUED AT 221 PM CDT Sun May 27 2018 Short Term Forecast Confidence Assessment...good or above average with once again little sensible weather impacts. Persistence supports limited light fog issues tonight based on last night. Temperatures should generally be within 3 degrees of forecast. Tonight...persistence supports lows at lower end of guidance with 65 to 70 degrees expected with fair skies and light southerly winds. This to make for another slightly muggy night. Memorial Day...Another hot and slightly humid day with southeast winds of 5 to 10 mph a bit stronger than today. Slightly lower dewpoints should also result in heat indices topping out in the 95 to 100F degree area with area highs 92 to 98 degrees expected. .LONG TERM...(Monday Night through Sunday) ISSUED AT 221 PM CDT Sun May 27 2018 The key to the middle part of the week is where Alberto tracks once it makes landfall. Temperatures will generally average above normal through next weekend. Monday night Tuesday morning Assessment...high confidence Quiet and dry conditions will be seen as high pressure settles over the Great Lakes. Temperatures will average above normal. Tuesday afternoon and evening Assessment...medium to high confidence A weak upper level disturbance will move through the area. This disturbance combined with daytime heating should allow afternoon and evening convection to develop. Any convection that develops will be scattered in nature so a majority of the area will likely remain dry. Late Tuesday night and Wednesday Assessment...medium confidence Late Tuesday night and Wednesday the remnants of Alberto will move into the Midwest. The official NHC forecast takes the remnants of Alberto through Indiana and into Michigan. Such a path would take the more widespread and potentially heavy rainfall across eastern Illinois and Indiana. However, the increased moisture pulled north by the remnants of Alberto will bring a risk of rain to the area. The better chances for a more widespread rain would be across Putnam and eastern Bureau counties. Here the model consensus has likely pops. Across the remainder of the area the model consensus has chance pops. Wednesday night on... Wednesday night and Thursday Assessment...medium confidence Lingering moisture left over from Alberto will interact with another upper level disturbance bringing a risk of showers and thunderstorms. There are questions regarding the strength of the upper level disturbance and its ability to generate convection. The slightly better signal for convection appears to be east of the Mississippi. Right now the model consensus has slight chance pops for parts of the area Wednesday night and Thursday. A majority of the area has the potential to remain dry. Thursday night Assessment...low to medium confidence Thursday night another weak upper level disturbance moves through the area. There are questions regarding how strong the forcing will be with this disturbance and its track. Right now the model consensus has slight chance to chance pops for areas south of I-80. Friday through Saturday Assessment...medium to high confidence The global models generally agree that Friday through Saturday will be dry across the area. However, the models disagree on how warm it will be. The differences in how warm it will be is tied to where a cool front will stall out. If the front gets further to the south and west than currently expected, then the entire area would be cooler. Saturday night and Sunday Assessment...low to medium confidence Where the weak cool front stalls out will play considerably in regards to the sensible weather Saturday night into Sunday. Here the global models diverge on their respective solutions. The ECMWF stall the front over the far south and west and then suggests an organized thunderstorm complex moving through the area late Saturday night/Sunday. The CMC global pushes the front further south and has then suggests a decaying area of convection late Saturday night and Sunday. The GFS is interesting as it dissolves the front over the area but then brings remnant moisture from the ghost of Alberto back into the area generating convection. Right now the model consensus has slight chance to chance pops Saturday night and Sunday with the better rain chances Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1240 PM CDT Sun May 27 2018 Fair skies and light southerly winds expected to continue through at least the next 24 hours. Low chances of light MVFR shallow fog toward daybreak for later shifts to consider as surface and upper air high pressure continue. && .CLIMATE... ISSUED AT 221 PM CDT Sun May 27 2018 Record Highs for May 28... Moline.........95 in 2006 Cedar Rapids...95 in 1991 Dubuque........93 in 1874 Burlington.....94 in 2006 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...16 SHORT TERM...16 LONG TERM...08 AVIATION...16 CLIMATE...16
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 400 AM CDT Sun May 27 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 400 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are expected today and tonight over the entire outlook area. The stronger storms will bring a risk for isolated heavy rainfall over 1 inch, as well as gusty winds over 40 mph. Later this afternoon and this evening, a line of thunderstorms may move into northeast Iowa where the Storm Prediction Center is forecasting a slight risk of severe thunderstorms. There is a threat for winds up to 60 mph and brief heavy rainfall in northeast Iowa. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Hot and humid conditions are expected to continue through Tuesday with afternoon heat indices readings in the 90s to near 100. Thunderstorms are possible Tuesday and Wednesday next week. It is too soon to tell if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today in northeast Iowa this afternoon and tonight. Ervin/Gibbs
Special Weather Statement National Weather Service Quad Cities IA IL 933 AM CDT Sun May 27 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-272300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 933 AM CDT Sun May 27 2018 ...Near Heat Advisory Conditions This Afternoon... Near record high temperatures today reaching the middle 90s combined with dewpoints in the mid to upper 60s and light winds will result in hot and humid weather. Heat indices are expect to reach the mid to locally upper 90s for several hours, mainly between 12 PM and 6 PM. This puts stress on the humid body if your outside or inside in non-air conditions. Please try to reduce your exposure to the heat today during your daily activities. If your not air conditioned facilities, drink plenty of fluids and slow down to ensure you don't overheat result in heat exhaustion. 16
Special Weather Statement National Weather Service Quad Cities IA IL 947 AM CDT Sun May 27 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-272300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 947 AM CDT Sun May 27 2018 ...Near Heat Advisory Conditions This Afternoon... Near record high temperatures today reaching the middle 90s combined with dewpoints in the mid to upper 60s and light winds will result in hot and humid conditions. Heat indices are expected to reach the mid to locally upper 90s for several hours, mainly between 12 PM and 6 PM. This puts stress on the humid body if your outside or inside non-air conditioned structures. Please try to reduce your exposure to the heat today during your daily activities. If your not in air conditioned facilities, drink plenty of fluids and slow down to ensure you don't overheat resulting in heat exhaustion. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 3 NW RYAN 42.39N 91.53W
05/25/2018 E0.75 INCH DELAWARE IA PUBLIC
DELAYED REPORT VIA SOCIAL MEDIA. THE
DURATION OF THE HAIL EVENT WAS 2 MINUTES.
&&Special Weather Statement...CORRECTED National Weather Service Quad Cities IA IL 1007 AM CDT Sun May 27 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-272300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 1007 AM CDT Sun May 27 2018 ...Near Heat Advisory Conditions This Afternoon... Near record high temperatures today reaching the middle 90s combined with dewpoints in the mid to upper 60s and light winds will result in hot and humid conditions. Heat indices are expected to reach the mid to locally upper 90s for several hours, mainly between 12 PM and 6 PM. This puts stress on the humid body if you are outside or inside non-air conditioned structures. Please try to reduce your exposure to the heat today during your daily activities. If you are not in air conditioned facilities, drink plenty of fluids and slow down to ensure you don't overheat resulting in heat exhaustion. 16
The Quad Cities radar (KDVN), 18 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
6 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail.
A trained spotter reported hail up to the size of 1.25 inches. The hail last for 5 minutes.
A public report of hail up to the size of 1 inch in diameter.
A public report of hail of to the size of 1 inch in diameter.
A public report of hail up to the size of 1 inch in diameter was received along with small branches of 1 inch in diameter and about an inch of rain.
A public report of hail up to the size of 1 inch in diameter was received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747224, 747226, 747228, 747229, 747231, 747232.